Heavy Snow, Bath
- When
- March 3, 5:00 AM EST to 3:00 PM EST
- Where
- Bath forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Snowfall ranged from 4 to 6 inches across the county.
Several waves of low pressure tracked along a cold frontal boundary dropping slowly south across western and central Virginia first producing rain but changing over to snow and sleet.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Several waves of low pressure tracked along a cold frontal boundary dropping slowly south across western and central Virginia first producing rain but changing over to snow and sleet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 3, 4:26 AM EST, 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 AM EST MON MAR 3 2014
.SYNOPSIS...
AN ARCTIC FRONT WILL CONTINUE TO SLIDE SOUTHEAST TODAY...MOVING
OFF THE COAST TONIGHT. COLD HIGH PRESSURE BUILDS IN FROM THE GREAT
LAKES THIS EVENING...SHIFTING EAST OVER THE MID ATLANTIC BY
TUESDAY MORNING. AN AREA OF LOW PRESSURE WILL MOVE NORTH ALONG
THE COAST OF THE CAROLINAS BY FRIDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 400 AM EST MONDAY...
COLDER AIR SURGING SE AND SW FROM NRN VA AND WV. OBSERVATIONS AND
DUAL POL RADAR SHOW SWITCHOVER TO SLEET AND SNOW FROM NORTH OF BLF
TO COVINGTON TO LYH. 00Z NAM/GFS SOUNDINGS CAME IN A LITTLE WARMER
ALOFT THAN WHAT IS BEING REPORTED OVER SE WV. LEANED THE NEAR TERM
FORECAST TOWARD A TEMP PROFILE CLOSER TO THE 03Z RAP/RUC...BUT
BLENDED POPS/QPF TOWARD 03Z HRRR/NAM/GFS. AS SUCH GIVEN THE QPF
WITH THIS SYSTEM...THERE WILL BE A SWD EXTENSION TO THE WARNING
WHICH HAS NOW BEEN ADDED FOR FLOYD EAST TO HALIFAX. THINK AREAS
MAINLY NORTH OF HIGHWAY 40 THAT RUNS EAST TO WEST THROUGH FRANKLIN
TO HALIFAX WILL SEE 3 TO 6 INCHES...WHILE DANVILLE-SOUTH BOSTONSTAY
UNDER 2 INCHES.
NOT REALLY SEEING MUCH OF A THREAT OF ICE...AS THE GRADIENT
BETWEEN WARM AIR AND ARCTIC AIR IS QUICKLY CHANGING PTYPE FROM
RAIN TO SNOW...SO TRANSITION OF FZRA/SLEET WILL BE AT A
MINIMAL...ALTHOUGH MORE SLEET THAN FZRA GIVEN THE DENSE ARCTIC AIR
MASS.
THE MODELS FAVOR SLIDING THE MAJORITY OF PRECIP OVERHEAD THIS
MORNING THEN SHIFTING EAST OF OUR FORECAST AREA BY RIGHT AROUND
DUSK. KEPT POPS/INCREASE POPS TO CATEGORICAL THIS MORNING THEN
TAPER TO CHANCE AFTER DARK BEFORE ENDING.
SOME HINT IN THE MODELS THAT BANDING OF SNOW WILL OCCUR SOMEWHERE
IN VICINITY OF THE NEW RIVER VALLEY INTO ROANOKE OF MESOSCALE
BANDING...WHICH COULD BRING A HIGHER AMOUNT OF SNOW IF THE COLDER
AIR ARRIVES WHEN THIS FEATURE IS OVERHEAD.
HIGHS TODAY HAVE ALREADY BEEN SET. TEMPERATURES WILL FALL FROM
THIS POINT ON. BY THE LATE AFTERNOON EXPECT TEMPERATURES TO RANGE
FROM THE MID TEENS IN THE NORTHERN COUNTY WARNING AREA TO THE MID
20S. THE FOOTHILLS OF NORTH CAROLINA WILL BE BIT MILDER IN THE
LOWER 30S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
AS OF 330 AM EST MONDAY...
COLD HIGH PRESSURE WILL WEDGE DOWN THE EAST MONDAY NIGHT. THE
COLDEST AIR...COMBINED WITH SNOW ON THE GROUND FOR THE NORTHERN HALF
OF THE CWA (NORTH OF HWY 460)...COULD SEE TEMPERATURES IN THE SINGLE
DIGITS BY SUNRISE TUESDAY MORNING. WITH LESS SNOW EXPECTED
SOUTH...TEMPERATURES WILL RANGE FROM 10F-20F ABOVE. TEMPERATURES ARE
TRICKY TUESDAY WITH THE WEDGE AND SNOW ON THE GROUND HANGING AROUND
THROUGH THE DAY. MODELS HINTING AT WARM AIR PUSHING IN ALOFT...AND
IF ALLOWED TO MIX DOWN...IT SHOULD WARM TEMPERATURES INTO THE 40S.
HOWEVER...GUIDANCE IS KEEPING THE AREA COOL...ESPECIALLY IN THE
NORTH. THEREFORE WILL KEEP TUESDAY HIGHS AROUND 15F COLDER THAN
NORMAL.
THE WEDGE WEAKENS SOME TUESDAY NIGHT INTO WEDNESDAY WITH A STALLED
FRONT ALONG THE US/CAN BORDER AND AN INVERTED SURFACE TROUGH FROM
THE GULF TO THE CAROLINA COAST. THE BACK DOOR FRONT WILL REMAIN
NORTH OF THE AREA WITH PRECIPITATION TRACKING EAST WEDNESDAY AND
WEDNESDAY NIGHT. MID LEVEL IMPULSES IN THE SOUTHERN STREAM WILL
LIKELY GENERATES A FEW WEAK DISTURBANCE TRACKING ALONG THE INVERTED
TROUGH INTO WEDNESDAY NIGHT. WITH A DRY WEDGE IN PLACE...ONLY AN
INCREASE IN CLOUDS IS EXPECTED FROM THESE DISTURBANCES. IT IS
THURSDAY WHEN THE NORTHERN AND SOUTHERN STREAM BEGIN TO PHASE. AN
UPPER LEVEL TROUGH WILL SWING ACROSS THE SOUTHERN PLAINS...SPINNING
UP A SURFACE WAVE IN THE GULF. THIS WAVE IS FORECASTED TO CROSS OVER
NORTH FLORIDA THURSDAY MORNING THEN OFF THE CAROLINA COAST THURSDAY
AFTERNOON. THE UPPER LEVEL TROUGH BECOMES A CLOSED LOW OVER THE
SOUTHEASTERN US THURSDAY. AS THIS SYSTEM CUTS OFF...IT MAY DELAY
MOISTURE OVER RUNNING THE WEDGE UNTIL LATE IN THE DAY. THERMAL
PROFILES LOOK TO BE WARM ENOUGH...ESPECIALLY WITH PRECIPITATION
HOLDING OFF UNTIL THE AFTERNOON...TO HAVE MAJORITY FALLING AS RAIN.
KEPT A SLIGHT CHANCE FOR A WINTER MIX THURSDAY MORNING FOR EASTERLY
UPSLOPE ALONG THE NORTH CAROLINA HIGH COUNTY. AS RAIN FALLS INTO
WEDGE AND ENHANCES EASTERLY COMPONENT...RAIN MAY CHANGE BACK OVER TO
A WINTRY MIX ALONG THE BLUE RIDGE AND FOOTHILL COUNTIES GOING INTO
THURSDAY EVENING.
TEMPERATURES WEDNESDAY WILL REMAIN COLDER THAN NORMAL WITH 40S
ACROSS MOST OF THE AREA. DEPENDING ON TIMING OF PRECIPITATION
THURSDAY...TEMPERATURES WILL STRUGGLE TO GET INTO THE 40S.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AS OF 330 PM EST SUNDAY...
LOW PRESSURE WILL TRACK NORTHEAST ALONG THE ATLANTIC COAST
THURSDAY NIGHT INTO FRIDAY NIGHT. LEANED POPS TOWARDS HPCGUIDE
WHICH FAVORED THE ECMWF ENSEMBLE MEAN. THE OPERATIONAL EUROPEAN
AND THE EUROPEAN ENSEMBLE MEAN SHOW THE DEVELOPMENT OF A CLOSED
MID LEVEL LOW IN THE SOUTHERN STREAM AND RESULTANT SLOWER SURFACE
CYCLONE PROGRESSION UP THE SOUTH CAROLINA AND NORTH CAROLINA
COAST... WHILE THE GFS AND ASSOCIATED ENSEMBLE MEAN INDICATE A
MORE PROGRESSIVE SYSTEM.
WITH A PREFERENCE TOWARDS ECMWF ENSEMBLE MEAN...KEPT POPS GOING
INTO FRIDAY AFTERNOON AS THE STORM PULLS AWAY INTO THE ATLANTIC
OCEAN.
PTYPE REMAINS A TOUGH CALL BECAUSE OF TIMING ISSUES AND THERE ARE
STILL NUMEROUS QUESTIONS TO BE ANSWERED WITH THIS SYSTEM. DETAILS OF
THE TRACK...QPF AND TEMPERATURES PROFILES WILL BECOME CLEARER WITH
TIME. THE DOMINANT PRECIPITATION TYPES SHOULD BE RAIN AND SNOW WITH
THIS WINTER EVENT GENERALLY INTO FRIDAY. THIS MODEL RUN IS
INDICATING MORE OF A WINTRY MIX WITH RAIN...FREEZING RAIN AND SNOW
THURSDAY NIGHT INTO FRIDAY. WE WILL SEE IF THIS TREND CONTINUES
WITH FURTHER MODEL RUNS.
HIGH PRESSURE WILL RIDGE INTO OUR AREA ON SATURDAY AS A COLD FRONT
APPROACHES FROM THE WEST. THE COLD FRONT WILL ENTER INTO OUR WESTERN
MOUNTAINS SATURDAY NIGHT INTO SUNDAY MORNING THEN TRAVELS EAST
ACROSS OUR REGION ON SUNDAY. PLACED THE HIGHEST POPS ACROSS THE
WESTERN MOUNTAINS SATURDAY NIGHT INTO SUNDAY.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
AS OF 1220 AM EST MONDAY...
WIDESPREAD LIGHT TO MODERATE RAIN EXTENDED ALONG AND NORTH OF A
STRONG COLD FRONT. THE FRONT WILL GRADUALLY CONTINUE TO SINK
SOUTH BUT SURFACE LOWS TRACKING ALONG THE FRONT MAY SHIFT THE
WINDS IN THE AREA BACK AND FORTH FROM SOUTHWEST TO NORTHEAST.
NORTHEAST WINDS WILL BE GUSTY EAST OF THE BLUE RIDGE ON MONDAY.
GUSTS AROUND 25 KNOTS ARE POSSIBLE.
MUCH COLDER AIR WILL PUSH INTO THE REGION FROM NORTH TO SOUTH
BEHIND THE FRONT. HIGH CONFIDENCE WITH THE TRANSITION TIME FROM
RAIN TO SLEET TO SNOW AS SEEN ON BUFKIT FORECAST SOUNDINGS.
2 TO 5 INCHES OF SLEET AND SNOW ARE EXPECTED AT KBLF/KROA/KBCB
AND KLYH. 6 TO 8 INCHES ARE LIKELY AT KLWB AND KDAN WILL GET 1-2
INCHES.
PRECIPITATION EXITS THE REGION MONDAY EVENING AND ARCTIC HIGH
PRESSURE WILL BUILD IN. ALL TAF LOCATIONS SHOULD RETURN TO VFR
CONDITIONS AFTER 00Z/7PM.
ANOTHER STORM SYSTEM MAY IMPACT THE AREA THURSDAY AND FRIDAY...
WHICH HAS THE POTENTIAL TO BRING ADDITIONAL PERIODS OF MVFR/IFR
CEILINGS/VSBYS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR VAZ018-
022>024-033>035-044>047-058-059.
WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR VAZ007-
010-011-014-017-019-020.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR VAZ009-
012-013-016-032-043.
NC...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
NCZ003>006.
WV...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR
WVZ042>045.
&&
SYNOPSIS...AMS/DS/WP
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...KK
AVIATION...AMS/KKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 406 AM EST MON MAR 3 2014 VAZ018-022>024-033>035-044>047-058-059-040915- CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 406 AM EST MON MAR 3 2014 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-010-011-014-017-019-020-WVZ042>045-040915- TAZEWELL-BLAND-GILES-MONTGOMERY-FLOYD-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-GREENBRIER- 406 AM EST MON MAR 3 2014 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-VAZ009-012-013-016-032-043-040915- SURRY-STOKES-ROCKINGHAM-CASWELL-SMYTH-WYTHE-PULASKI-CARROLL-PATRICK- HENRY- 406 AM EST MON MAR 3 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018>020-VAZ015-040915- ASHE-ALLEGHANY NC-WATAUGA-WILKES-YADKIN-GRAYSON- 406 AM EST MON MAR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. LIGHT ACCUMULATIONS OF SNOW AND SLEET ARE EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
Snowfall ranged from 4 to 6 inches across the county.
Spotters and other sources indicates that 3 to 5 inches of snow fell across much of the county.
Snowfall ranged from 2.5 to 4 inches across the county. Numerous accidents were reported by the State Police.
Snowfall ranged from 3 to 4 inches with up to a quarter inch of sleet across much of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502404, 502394, 502407, 502408.